Skip to main content

On Normal Modes of a Waveguide


Electromagnetic waves propagating in a waveguide with a constant simply connected cross section \(S\) are considered under the condition that the material filling the waveguide is characterized by permittivity and permeability varying smoothly over the cross section \(S\) but constant along the waveguide axis. On the walls of the waveguide, the perfect conductivity conditions are imposed. It is shown that any electromagnetic field in such a waveguide can be represented via four scalar functions: two electric and two magnetic potentials. If the permittivity and permeability are constant, then the electric potentials coincide with each other up to a multiplicative constant, as do the magnetic potentials. Maxwell’s equations are written in the potentials and then in the longitudinal field components as a pair of integro-differential equations splitting into two uncoupled wave equations in the optically homogeneous case. The general theory is applied to the problem of finding the normal modes of the waveguide, which can be formulated as an eigenvalue problem for a self-adjoint quadratic pencil. At small perturbations of the optically homogeneous filling of the waveguide, the linear term of the pencil becomes small. In this case, mode hybridization occurs already in the first order and the phase deceleration indices of normal modes leave the real and imaginary axes only in the second order.

This is a preview of subscription content, access via your institution.


  1. A. A. Samarskii and A. N. Tikhonov, “On excitation of radio waveguides I,” Zh. Teor. Phys. 17 (11), 1283–1296 (1947).

    Google Scholar 

  2. A. A. Samarskii and A. N. Tikhonov, “On excitation of radio waveguides II,” Zh. Teor. Phys. 17 (12), 1431–1440 (1947).

    Google Scholar 

  3. A. A. Samarskii and A. N. Tikhonov, “On excitation of radio waveguides III,” Zh. Teor. Phys. 18 (7), 971–983 (1948).

    Google Scholar 

  4. A. A. Samarskii and A. N. Tikhonov, “On representation of the waveguide field as a sum of TE and TM fields,” Zh. Teor. Phys. 18 (7), 959–970 (1948).

    Google Scholar 

  5. A. A. Samarskii and A. N. Tikhonov, “On the theory of excitation of radio waveguides,” in Selected Works by A.A. Samarskii (Maks, Moscow, 2003), pp. 28–57 [in Russian]).

    Google Scholar 

  6. P. E. Krasnushkin and E. I. Moiseev, “On excitation of forced oscillations in a layered radio waveguide,” Dokl. Akad. Nauk SSSR 264 (5), 1123–1127 (1982).

    MathSciNet  Google Scholar 

  7. I. E. Mogilevskii and A. G. Sveshnikov, Mathematical Problems in Diffraction Theory (Mosk. Gos. Univ., Moscow, 2010) [in Russian].

    Google Scholar 

  8. A. G. Sveshnikov, “The basis for a method of calculating irregular waveguides,” USSR Comput. Math. Math. Phys. 3 (1), 219–232 (1963).

    Article  Google Scholar 

  9. A. G. Sveshnikov, “A substantiation of a method for computing the propagation of electromagnetic oscillations in irregular waveguides,” USSR Comput. Math. Math. Phys. 3 (2), 413–429 (1963).

    Article  Google Scholar 

  10. Yu. G. Smirnov, “On the completeness of the set of eigen- and associated modes of a partially filled waveguide with an irregular boundary,” Dokl. Akad. Nauk SSSR 297 (4), 829–832 (1987).

    Google Scholar 

  11. Yu. G. Smirnov, “Application of the operator pencil method to the eigenmode problem for a partially filled waveguide,” Dokl. Akad. Nauk SSSR 312 (3), 597–599 (1990).

    Google Scholar 

  12. Yu. G. Smirnov, “The method of operator pencils in boundary value problems of conjugation for a system of elliptic equations,” Differ. Equations 27 (1), 112–118 (1991).

    MathSciNet  MATH  Google Scholar 

  13. A. N. Bogolyubov, A. L. Delitsyn, and A. G. Sveshnikov, “On the completeness of the set of eigen- and associated functions of a waveguide,” Comput. Math. Math. Phys. 38 (11), 1815–1823 (1998).

    MathSciNet  MATH  Google Scholar 

  14. A. L. Delitsyn, “An approach to the completeness of normal waves in a waveguide with magnetodielectric filling,” Differ. Equations 36 (5), 695–700 (2000).

    MathSciNet  Article  Google Scholar 

  15. A. N. Bogolyubov, A. L. Delitsyn, and M. D. Malykh, “On the root vectors of a cylindrical waveguide,” Comput. Math. Math. Phys. 41 (1), 121–124 (2001).

    MathSciNet  MATH  Google Scholar 

  16. A. L. Delitsyn, “On the completeness of the system of eigenvectors of electromagnetic waveguides,” Comput. Math. Math. Phys. 51 (10), 1771–1776 (2011).

    MathSciNet  Article  Google Scholar 

  17. K. Zhang and D. Li, Electromagnetic Theory for Microwaves and Optoelectronics, 2nd ed. (Springer, Berlin, 2008).

    Google Scholar 

  18. A. N. Bogolyubov and T. V. Edakina, “Application of variational-difference methods to dielectric waveguide calculations,” Moscow Univ. Phys. Bull. 46 (2), 7–13 (1991).

    Google Scholar 

  19. A. N. Bogolyubov and T. V. Edakina, “Computation of dielectric waveguides with intricate cross-sections by the variate-difference method,” Moscow Univ. Phys. Bull. 93 (3), 64–66 (1993).

    MATH  Google Scholar 

  20. P. Deuflhard, F. Schmidt, T. Friese, and L. Zschiedrich, “Adaptive multigrid methods for the vectorial Maxwell eigenvalue problem for optical waveguide design,” Mathematics—Key Technology for the Future, Ed. By W. Jӓger and H. J. Krebs (Springer, Berlin, 2011), pp. 279–292.

    MATH  Google Scholar 

  21. F. Schmidt, S. Burger, J. Pomplun, and L. Zschiedrich, “Advanced FEM analysis of optical waveguides: Algorithms and applications,” Proceedings of SPIE (2008), Vol. 6896.

  22. E. Lezar and D. B. Davidson, “Electromagnetic waveguide analysis,” Automated Solution of Differential Equations by the Finite Element Method: The FEniCS Project (2011), pp. 629–643.

  23. M. V. Keldysh, “On the completeness of eigenfunctions from some classes of non-self-adjoint operators,” Selected Works: Mathematics (Nauka, Moscow, 1985), pp. 305–320 [in Russian].

    MATH  Google Scholar 

  24. N. A. Novoselova, S. B. Raevskii, and A. A. Titarenko, “Calculation of characteristics of symmetric modes propagating in a circular waveguide with radially-heterogeneous dielectric filling,” Trudy Nizhegor. Gos. Tekh. Univ. im. R.E. Alekseeva, No. 2 (81), 30–38 (2010).

  25. A. L. Delitsyn and S. I. Kruglov, “Mixed finite elements used to analyze the real and complex modes of cylindrical waveguides,” Moscow Univ. Phys. Bull. 66 (6), 546–560 (2011).

    Article  Google Scholar 

  26. A. L. Delitsyn and S. I. Kruglov, “Application of the mixed finite element method to the calculation of modes of cylindrical waveguides with a variable refractive index,” Zh. Radioelektron. 7 (4), 1–28 (2012).

    Google Scholar 

  27. J. Jin, The Finite Element Method in Electromagnetics, 2 ed. (Wiley, New York, 2002).

    MATH  Google Scholar 

  28. Z. E. Eremenko, Yu. V. Tarasov, and I. N. Volovichev, “A method of effective potentials for calculating the frequency spectrum of eccentrically layered spherical cavity resonators,” J. Electromagnet. Waves Appl. 34 (6), 802–824 (2020).

    Article  Google Scholar 

  29. M. D. Malykh, N. E. Nikolaev, L. A. Sevastianov, and A. A. Tiutiunnik, “On the representation of electromagnetic fields in closed waveguides using four scalar potentials,” J. Electromagnet. Waves Appl. 32 (7), 886–898 (2018).

    Article  Google Scholar 

  30. W. C. Chew, Lectures on Theory of Microwave and Optical Waveguides (2012).

  31. M. D. Malykh and L. A. Sevast’yanov, “On the representation of electromagnetic fields in discontinuously filled closed waveguides by means of continuous potentials,” Comput. Math. Math. Phys. 59 (2), 330–342 (2019).

    MathSciNet  Article  Google Scholar 

  32. A. A. Tyutyunnik, “Computation of electromagnetic fields in closed waveguides with an inhomogeneous filling,” Vestn. RUDN, Ser. Mat. Inf. Fiz. 26 (2), 129–139 (2018).

    Google Scholar 

  33. M. D. Malykh, D. V. Divakov, A. A. Egorov, and Ya. Yu. Kuziv, “Calculation of the normal modes of closed waveguides,” Discrete Continuous Models Appl. Comput. Sci. 28 (1), 62–76 (2020).

    Article  Google Scholar 

  34. A. S. Zil’bergleit and Yu. I. Kopilevich, Spectral Theory of Regular Waveguides (Fiz.-Tekh. Inst., Leningrad, 1983) [in Russian].

    Google Scholar 

  35. A. N. Bogolyubov and M. D. Malykh, “Remark on the radiation conditions for an irregular waveguide,” Comput. Math. Math. Phys. 43 (4), 560–563 (2003).

    MathSciNet  MATH  Google Scholar 

  36. R. Courant and D. Hilbert, Methoden der mathematischen Physik (Springer, Berlin, 1924), Vol. 1.

    Book  Google Scholar 

  37. I. Ts. Gokhberg and M. G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators in Hilbert Space (Moscow, Nauka, 1965; Am. Math. Soc., Providence, R.I., 1969).

  38. A. S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils (Shtiintsa, Chisinau, 1986) [in Russian].

    MATH  Google Scholar 

  39. N. D. Kopachevsky, Spectral Theory of Operator Pencils: A Special Course of Lectures (Forma, Simferopol, 2009) [in Russian].

    Google Scholar 

  40. F. Hecht, Freefem++, 3rd ed. (Lab. Jacques-Louis Lions, Univ. Pierre et Marie Curie, Paris, 2018). www.

    MATH  Google Scholar 

Download references


We are grateful to A.N. Bogolyubov (Lomonosov Moscow State University) and the participants of his seminar for fruitful discussions of the draft version of this paper. We are also grateful to Yu.N. Orlov (Institute of Applied Mathemtics, Russian Academy of Sciences), who drew our attention to the possibility of using perturbation theory in studying the role of the hybridization operator.


This work was supported by the Russian Science Foundation (grant no. 20-11-20257).

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. D. Malykh.

Ethics declarations

The authors declare that they have no conflicts of interest.

Additional information

Translated by E. Chernokozhin

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kroytor, O.K., Malykh, M.D. & Sevast’yanov, L.A. On Normal Modes of a Waveguide. Comput. Math. and Math. Phys. 62, 393–410 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • waveguide
  • normal modes
  • operator spectrum
  • Sobolev space